Hail, Polk
- When
- July 25, 1:20 PM CST
- Where
- Polk County, 2.13 mi SSE of Frederic
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 45.640, -92.460
Hail covered the ground.
was the main ingredient for the development of scattered severe thunderstorms on this date.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A warm frontal boundary stretched across West Central Wisconsin...was the main ingredient for the development of scattered severe thunderstorms on this date.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 25, 11:30 AM CST, 1 hour 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1230 PM CDT FRI JUL 25 2008 .AVIATION.../18Z TAF ISSUANCE/ AVIATION CONCERNS ARE ONLY IN THE FIRST FEW HOURS OF THE FORECAST PERIOD AND ONLY FOR THE EASTERN PART OF THE FORECAST AREA. FRONTAL BOUNDARY IS ABOUT HALF WAY THROUGH THE AREA AT THIS TIME AND WILL PUSH SOUTHEAST ACROSS THE REMAINDER OF THE AREA THROUGH THE BALANCE OF THE AFTERNOON. EARLIER CONVECTION HAS EXITED ALL BUT THE FAR EASTERN PART OF THE AREA...TAKING THE LOWER CEILINGS WITH IT...LEAVING VFR CONDITIONS IN ITS WAKE. HOWEVER...A LINE OF MODERATE TO TOWERING CU HAS DEVELOPED JUST AHEAD OF THE FRONTAL BOUNDARY...AND SHRA/TSRA ARE FILLING IN ALONG THIS LINE FROM EAST CENTRAL MINNESOTA NORTHEAST INTO NORTHWEST WISCONSIN. WOULD EXPECT THIS ACTIVITY TO PERSIST AS IT DROPS SOUTHEAST...ALTHOUGH IT APPEARS IT WILL STAY NORTH OF KMSP...IMPACTING PERHAPS KRNH AND EVENTUALLY KEAU WITH TSRA AND BRIEF MVFR AND PERHAPS IFR CEILINGS AND VISIBILITIES. OTHERWISE... HIGH PRESSURE WILL BUILD INTO THE AREA TONIGHT WITH CLEAR SKIES AND LIGHT WINDS PERSISTING INTO SATURDAY. && .PREV DISCUSSION... /ISSUED 1006 AM CDT FRI JUL 25 2008/ BUSY MORNING SO FAR SO WON/T BELABOR THE OBVIOUS POINTS WITH THE GENERAL SYNOPTIC SETUP TODAY. MAIN FORECAST CONCERNS ARE THE ONGOING CONVECTION AND CHANCES FOR ADDITIONAL DEVELOPMENT WITH THE FROPA LATER TODAY. CURRENT ACTIVITY IS TIED TO SOME MID LEVEL WARM ADVECTION TAPPING THE 1500 J/KG OR SO OF ELEVATED INSTABILITY... ALONG WITH DPVA AHEAD OF A WEST TO EAST SHORTWAVE SEEN IN THE WATER VAPOR MOVING THROUGH SOUTHERN MINNESOTA. IN ADDITION...SOME UPPER LEVEL DIVERGENCE IN THE RIGHT ENTRANCE REGION OF THE JET TO OUR NORTH IS ALSO AIDING THINGS. ACTIVITY HAS REMAINED BELOW SEVERE LIMITS DUE TO LACK OF GOOD DEEP LAYER SHEAR AND ORGANIZATION... SO IT HAS BEEN SOMEWHAT PULSEY AND PRODUCING PEA SIZE HAIL AT BEST. VISIBLE IMAGERY SHOWS CLOUDS CLEARING FAIRLY QUICKLY BEHIND THIS FEATURE...ALTHOUGH THE ACTUAL COLD FRONTAL BOUNDARY IS STILL OVER THE WESTERN CWFA WHERE THE ACTUAL DEWPOINT GRADIENT IS APPARENT. THE FRONT SHOULD MAKE QUICK PROGRESS EAST TODAY AS THE VIGOROUS SHORTWAVE SEEN DIVING SOUTHEAST INTO NORTHERN MINNESOTA SWINGS THROUGH THE AREA. THE BEST FORCING FROM THIS FEATURE WILL MAINLY IMPACT THE NORTHERN AND EASTERN CWFA...AND ITS INFLUENCE WILL COALESCE WITH INSTABILITY BEST OVER THE EASTERN COUNTIES LATER TODAY. THE FAR SOUTH SHOULD SEE INSTABILITY RECOVER AHEAD OF THE FRONT LATER TODAY AS WELL...ALTHOUGH LARGE SCALE FORCING WILL BE LESSER IN THAT AREA. WILL MAINTAIN SOME CHANCE POPS OVER THE EAST AND SOUTH...TRIMMING THEM FROM WEST TO EAST BY LATE AFTERNOON. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && TRH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 154 PM CDT FRI JUL 25 2008 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 261830- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 123 PM CDT FRI JUL 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PORTIONS OF WEST CENTRAL WISCONSIN TODAY. THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. A WEAK FRONTAL BOUNDARY WILL MOVE SOUTHEAST THROUGH WESTERN WISCONSIN THIS AFTERNOON. THIS FRONT WILL ACT AS THE MAIN FOCUS FOR THUNDERSTORM DEVELOPMENT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE POSSIBLE OVER SOUTH CENTRAL MINNESOTA SATURDAY NIGHT AND SUNDAY. THUNDERSTORMS ARE POSSIBLE OVER THE ENTIRE OUTLOOK AREA MONDAY NIGHT THROUGH TUESDAY NIGHT...AND AGAIN ON WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL BE NEEDED IN PORTIONS OF WEST CENTRAL WISCONSIN THIS AFTERNOON.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 859 AM CDT FRI JUL 25 2008 MNZ070-077-078-251445- DAKOTA-GOODHUE-RICE- 859 AM CDT FRI JUL 25 2008 ...SIGNIFICANT WEATHER ALERT FOR DAKOTA...GOODHUE AND RICE COUNTIES UNTIL 945 AM CDT... AT 857 AM CDT...NATIONAL WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ELKO. THIS STORM WAS MOVING SOUTHEAST AT 30 MPH. ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... WEBSTER. CASTLE ROCK. NORTHFIELD. STANTON. DENNISON. NERSTRAND. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. TRH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 203 PM CDT FRI JUL 25 2008 WIZ014-251945- POLK- 203 PM CDT FRI JUL 25 2008 ...SIGNIFICANT WEATHER ALERT FOR POLK COUNTY UNTIL 245 PM CDT... AT 158 PM CDT...NATIONAL WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTH OF GRANTSBURG. THIS STORM WAS MOVING SOUTHEAST AT 28 MPH. HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... WOLF CREEK. CUSHING. FREDERIC. LUCK. MILLTOWN. BALSAM LAKE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA. TRH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 212 PM CDT FRI JUL 25 2008 MNZ051-059-060-252015- HENNEPIN-SHERBURNE-WRIGHT- 212 PM CDT FRI JUL 25 2008 ...SIGNIFICANT WEATHER ALERT FOR HENNEPIN...SHERBURNE AND WRIGHT COUNTIES UNTIL 315 PM CDT... AT 207 PM CDT...NATIONAL WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BECKER. THIS STORM WAS MOVING SOUTHEAST AT 25 MPH. HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... BECKER. MONTICELLO. OTSEGO. ALBERTVILLE. HANOVER. ROGERS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA. TRH
SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 220 PM CDT FRI JUL 25 2008 MNZ051-059-060-252015- HENNEPIN-SHERBURNE-WRIGHT- 212 PM CDT FRI JUL 25 2008 ...SIGNIFICANT WEATHER ALERT FOR HENNEPIN...SHERBURNE AND WRIGHT COUNTIES UNTIL 315 PM CDT... AT 207 PM CDT...NATIONAL WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BECKER. THIS STORM WAS MOVING SOUTHEAST AT 25 MPH. HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... BECKER. MONTICELLO. OTSEGO. ALBERTVILLE. HANOVER. ROGERS. TRH
The Minneapolis radar (KMPX), 123 km away, was scanning. The volume nearest the first event began at 19:21 UTC.
11 thunderstorm wind, 2 hail, 1 funnel cloud. Local standard time, as filed.
Hail covered the ground.
Deputy reports a brief sighting of a funnel cloud at County Road A and |Daly Road.
Trees and power lines toppled.
Trees down near County Road Q and 157th Avenue. Power lines also knocked down.
Tree toppled onto car.
Four inch diameter tree limbs downed at Highway 29 and 4th Street at River Falls University.
Tree felled across road.
At least six trees downed across roads in River Falls. Two trees toppled onto vehicles.
Several large tree limbs brought down across UW-River Falls campus. One 10 inch diameter pine tree top sheared off.
Twenty inch diameter tree toppled at Cascade and 6th Street.
Two foot diameter tree downed.
A few trees downed near Ella and Little Plum.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129412, 129413, 129410, 129415, 129418, 129421, 129579, 129423, 129424, 129425, 129427, 129573, 129574, 129576.